Wisconsin, 2009

Drought in Wisconsin, August 1 to 31, 2009

August 1 to 31, 2009 · NWS GRB · 14 events in 14 counties and zones

Rainfall was below normal for the month across north-central Wisconsin, resulting in continued severe drought (D2) conditions in that part of the state. Above normal rainfall over a large portion of central Wisconsin, much of which fell during the first half of the month, resulted in the end of severe drought conditions there.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Rainfall was below normal for the month across north-central Wisconsin, resulting in continued severe drought (D2) conditions in that part of the state. Above normal rainfall over a large portion of central Wisconsin, much of which fell during the first half of the month, resulted in the end of severe drought conditions there.

August rainfall at Rhinelander was 0.50 inch below normal for the month, while Wausau (6.21 inches), Wisconsin Rapids (5.85 inches) and Marshfield (5.09 inches) were about 0.75 to as much as 1.5 inches above normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 31, 2:37 PM CST, 9 hours 23 minutes earlier.

Area forecast discussion, Jul 31, 2:37 PM CST, 9 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
337 PM CDT FRI JUL 31 2009

.SHORT TERM...TONIGHT AND SATURDAY...MAIN FCST CONCERN IS PCPN TRENDS
LATE TONIGHT INTO SATURDAY.

DIURNAL CUMULUS HAS DEVELOPED OVER THE FA...WITH A FEW SMALL SHOWERS
SHOWING UP ON RADAR NEAR THE WI/MI BORDER. EXPECT THAT MOST OF
THIS ACTIVITY IS NOT REACHING THE GROUND...ALTHOUGH DID NOTICE
THAT IMT PICKED UP A HUNDREDTH OF AN INCH. RADAR/SATL TRENDS
SUGGEST THAT MOST OF THE SHOWERS SHOULD REMAIN FOCUSED OVER THE
MN ARROWHEAD/ UPPER PENINSULA RGN FOR THE NEXT SEVERAL HOURS...
AS THE WEAK S/W TROF OVER WSTRN LK SUP CONTINUES TO LIFT ENE. NOT
PLANNING TO MENTION ANY PCPN FOR THE EVG FCST...AS ANY LINGERING
ACTIVITY SHOULD DISSIPATE BY THEN.

POTENT S/W TROF MOVG INTO NW ND WILL HELP TO DRIVE COLD FRONT INTO
WSTRN WI LATE TONIGHT. A 40 KT LLJ WILL CRANK UP IN ADVANCE OF THE
FRONT...WHICH WILL COMBINE WITH WITH THE UPPER TROF AND A 100 KT
JET STREAK TO PROVIDE PLENTY OF DYNAMIC FORCING FOR PCPN.
HOWEVER...MOISTURE AND INSTABILITY WILL NOT BE VERY IMPRESSIVE
FOR THIS TIME OF YEAR...WITH SFC DEW POINTS IN THE 50S...AND H8
LIS BARELY BLO ZERO. HAVE MAINTAINED LIKELY POPS FOR OUR WSTRN
COUNTIES LATE TONIGHT...AND ACROSS THE REST OF THE FA EARLY
SATURDAY MORNING. HAVE BACKED TSTM COVERAGE OFF TO ISOLD...AND
LOWERED QPF AMTS A BIT. MADE SOME SIGNIFICANT DOWNWARD ADJUSTMENTS
IN POPS DURING THE AFTERNOON...AS MODELS AGREE ON A SIGNIFICANT
DRY SLOT PUNCHING INTO THE RGN...AS WELL AS MORE STABLE AIR...WITH
H7-5 LAPSE RATES LOWERING TO AROUND 5 C/KM LATE IN THE DAY.

USED A BLEND OF MET/MAV GUIDANCE FOR TONIGHT/SATURDAY. MIXING THROUGH
775-750 MB ON SATURDAY SHOULD YIELD MAX TEMPS RANGING FROM THE UPPER
60S IN NC WI TO THE MIDDLE 70S IN EC WI. IN ADDITION...THE DEEP
MIXING SHD RESULT IN NMRS WIND GUSTS TO 25-30 MPH IN THE WAKE OF
THE COLD FRONT.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...

THE MAIN CONCERN IN THE LONG TERM WAS THE CHANCE FOR PRECIPITATION
ASSOCIATED WITH THE SERIES OF UPPER LEVEL SHORT WAVES MOVING
THROUGH THE REGION.

MODELS AGAIN SHOWED THE LONG WAVE TROUGH ACROSS EASTERN NORTH
AMERICA THROUGH MOST OF NEXT WEEK. 12Z MODEL RUNS FROM THE
NAM/GFS/ECMWF/UKMET ALL SHOWED A SURFACE RIDGE PUSHING INTO THE
STATE ON SATURDAY NIGHT. THE GFS HAD SOME QPF IN NORTH-CENTRAL
WISCONSIN 06Z-12Z SUNDAY BUT THE OTHER MODELS WERE DRY. 12Z GFS
MOS ONLY HAD 12 POPS AT RHI DURING THE PERIOD SO A DRY FORECAST
APPEARED TO BE THE BETTER OPTION.

THE GFS HAD SOME QPF NORTH OF RHI FOR SUNDAY AFTERNOON AND THE
ECMWF NICKED THE NORTHWEST PART OF THE FORECAST AREA WITH ITS QPF.
AS A RESULT OF THIS...SLIGHT CHANCE POPS ARE IN THE NORTHWEST HALF
OF THE CWA ON SUNDAY...MAINLY DURING THE AFTERNOON. CHANCE POPS
ARE IN FOR THE ENTIRE AREA BY LATE SUNDAY NIGHT...LASTING THROUGH
MONDAY...AS ANOTHER SHORT WAVE AND SURFACE LOW PASS THROUGH THE
AREA. A SURFACE RIDGE SHOULD BRING DRIER WEATHER TO THE AREA BY
LATE MONDAY NIGHT...CONTINUING THROUGH TUESDAY NIGHT. WENT WITH
SLIGHT CHANCE POPS ON WEDNESDAY AND CHANCE POPS WEDNESDAY NIGHT
AND THURSDAY. FORECAST CONFIDENCE FOR THOSE PERIODS IS DECLINING
AS THE GFS HAD QPF MISSING THE AREA TO THE SOUTHWEST AND THE 06Z
DGEX HAD LITTLE QPF WITH A SYSTEM IT SHOWED MOVING ACROSS THE
REGION. THE REST OF THE REST OF THE WEEK SHOULD BE DRY WITH
SURFACE HIGH PRESSURE IN PLACE.
&&

.AVIATION...DIURNAL CUMULUS AND ISOLD -SHRA OVER N WI WILL DISSIPATE
BTY SUNSET. EXPECT SHOWERS AND ISOLD TSRA TO OVERSPREAD THE FA FROM
WEST TO EAST LATE TONIGHT INTO SAT MORNING...AS A COLD FRONT PUSHES
THROUGH THE AREA. PATCHY MVFR CIGS/VSBYS ARE PSBL WITH THE
SHOWERS...BUT VFR CONDITIONS SHOULD BE THE RULE FOR MOST AREAS. A
SW LOW-LEVEL JET WILL INCREASE TO 35-40 KTS AFT MIDNIGHT AND
CONTINUE UNTIL THE FRONT PASSES...SO HAVE ADDED SOME LLWS TO THE
TAFS LATER TONIGHT INTO EARLY SATURDAY. EXPECT SOME MVFR CIGS TO
DEVELOP IN THE WAKE OF THE FRONT ON SATURDAY MORNING AS COOLER AIR
INTERACTS WITH LINGERING LOW-LEVEL MOISTURE. WEST WINDS GUSTING UP
TO 25 KTS WILL ALSO DEVELOP BEHIND THE FRONT BY MID-LATE SATURDAY
MORNING...AND CONTINUE THROUGH THE DAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KIECKBUSCH/MG
Hazardous weather outlook, Jul 31, 2:50 PM CST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
350 PM CDT FRI JUL 31 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-012100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
350 PM CDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER CENTRAL AND NORTH
CENTRAL WISCONSIN LATE TONIGHT...BUT NO SEVERE WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE EXPECTED ON SATURDAY AS A COLD
FRONT SWEEPS ACROSS THE REGION...BUT SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-012100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
350 PM CDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE EXPECTED ON SATURDAY AS COLD FRONT
SWEEPS ACROSS THE REGION. SEVERE STORMS ARE NOT ANTICIPATED AT
THIS TIME.

INCREASING SOUTHWEST WINDS AND WAVES MAY RESULT IN CONDITIONS
APPROACHING SMALL CRAFT CRITERIA ON SATURDAY.

TSK/MG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Vilas

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Vilas forecast zone
Reported by
Other Federal Agency
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Drought, Oneida

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Oneida forecast zone
Reported by
Other Federal Agency
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Drought, Forest

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Forest forecast zone
Reported by
Other Federal Agency
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Drought, Florence

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Florence forecast zone
Reported by
Other Federal Agency
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Drought, Northern Oconto

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Northern Oconto forecast zone
Reported by
Other Federal Agency
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Drought, Northern Marinette

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Northern Marinette forecast zone
Reported by
Other Federal Agency
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Drought, Southern Marinette

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Southern Marinette forecast zone
Reported by
Other Federal Agency
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Drought, Lincoln

When
August 1, 12:00 AM CST to August 25, 6:00 AM CST
Where
Lincoln forecast zone
Reported by
Other Federal Agency
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Drought, Langlade

When
August 1, 12:00 AM CST to August 25, 6:00 AM CST
Where
Langlade forecast zone
Reported by
Other Federal Agency
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Drought, Menominee

When
August 1, 12:00 AM CST to August 25, 6:00 AM CST
Where
Menominee forecast zone
Reported by
Other Federal Agency
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Drought, Shawano

When
August 1, 12:00 AM CST to August 25, 6:00 AM CST
Where
Shawano forecast zone
Reported by
Other Federal Agency
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Drought, Marathon

When
August 1, 12:00 AM CST to August 25, 6:00 AM CST
Where
Marathon forecast zone
Reported by
Other Federal Agency
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Drought, Wood

When
August 1, 12:00 AM CST to August 11, 6:00 AM CST
Where
Wood forecast zone
Reported by
Other Federal Agency
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Drought, Portage

When
August 1, 12:00 AM CST to August 11, 6:00 AM CST
Where
Portage forecast zone
Reported by
Other Federal Agency
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193175, 193176, 193178, 193179, 193180, 193181, 193182, 193183, 193184, 193185, 193186, 193187, 193188, 193189.